Winter Weather, South Campbell
- When
- December 9, 10:00 PM MST to December 10, 10:00 AM MST
- Where
- South Campbell forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A potent upper-level system tracked across much of northeastern Wyoming, bringing a swath of heavy snow to portions of the area. The heaviest snow bands developed across southern portions of northeastern Wyoming, especially Weston County, where six to 12 inches was reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A potent upper-level system tracked across much of northeastern Wyoming, bringing a swath of heavy snow to portions of the area. The heaviest snow bands developed across southern portions of northeastern Wyoming, especially Weston County, where six to 12 inches was reported. Amounts tapered off significantly to the north, with little or no snow over extreme northeastern Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 9, 8:10 PM MST, 1 hour 50 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
810 PM MST Thu Dec 9 2021
.UPDATE...
Issued at 810 PM MST Thu Dec 9 2021
Current surface analysis shows cold front well south of the region
now, with an area of low pressure developing along it across eastern
CO. High pressure is centered over north central SD. Upper level
analysis shows near zonal flow across much of the region, with a
potent shortwave now over ID and western UT. Strong jet and
increasing upper level moisture to the east of the wave is moving
east-northeast across the central Rockies and into the high Plains.
Skies have clouded over across much of the area, with the lower
clouds over southern portions of the region. Drier air to the north
and northeast of the Black Hills is holding strong on the back side
of the surface high. The burst of snow that developed across the
central and southern Black Hills this afternoon has tapered off
some, with mostly areas of light snow and flurries across southwest
SD at this time. Regional radars show the heavier snow developing
across southeast WY into the NE panhandle over the last couple of
hours, and will start to move into southern parts of northeast WY
and southwest SD over the next few hours.
Forecast still looks to be on track for the most part through
tonight and into Friday morning. The heaviest snow will fall
overnight and into Friday morning across the warning areas, with 6
to around 12 inches, highest amounts generally toward the NE border
in southwest SD. Amounts will taper off pretty sharply toward the
Interstate 90 corridor and especially over extreme northeast WY and
northwest SD. The only change to the headlines was to put the
central Black Hills in a warning, with some areas along the
eastern slopes from Hill City and Pactola to Keystone and
Rockerville likely seeing around 6 inches of additional snow on
top of the 1 to 3 inches from this afternoon. Otherwise, only
minor adjustments made to the forecast for tonight at this point.
&&
.DISCUSSION...(This Evening Through Thursday)
Issued at 115 PM MST Thu Dec 9 2021
Most recent upper air analysis shows the long-wave trough situated
over the rockies, with the low poised over Colorado moving east
northeast that will support frontogenesis this evening into
Friday morning. Latest HRRR and SREF runs show potential for weak
development over the Black Hills this afternoon, but more
widespread snow will move into the area as the wave moves into the
CWA later this evening. Deterministic models all agree on broad
FGEN band along the SD/NE border creating the highest amounts
(6"+) over the forecast area. Snowfall amounts drop off further to
the north, especially north of I-90, with 850mb models showing
much drier air the northern half of SD. Snow will taper off from
west to east Friday morning and afternoon. Have kept with the
trend of lowering temperatures for Friday night, in areas where
snow pack is expected. Looking ahead through the weekend and into
next week, upper ridging moves into the western CONUS and brings a
warming trend, with temperatures reaching back into the 50s and
possibly 60s Mon-Weds. Models hint at another strong low pressure
system moving into the upper plains middle of next week, and we
may see another drop in temperatures, along with strong winds and
snowfall potential.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 437 PM MST Thu Dec 9 2021
Snow and MVFR/IFR conditions will gradually spread east-northeast
across much of northeast WY, the Black Hills area, and southwest
SD through the evening hours, and eventually into south central SD
overnight. VFR conditions are expected across much of northwest
SD tonight into Friday, especially the far northwest. Snow will
taper off and conditions will gradually improve from west to east
across northeast WY and southwest SD on Friday. The heaviest snow
and worst conditions will be across far southern SD overnight into
Friday morning.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 11 AM MST Friday for SDZ024-026-
031-072.
Winter Storm Warning until 2 PM MST Friday for SDZ027>030-
041>044-074.
Winter Storm Warning from midnight tonight to 6 PM CST Friday
for SDZ046-047-049.
WY...Winter Weather Advisory until 11 AM MST Friday for WYZ055-057-
058.
&&
Update...26
DISCUSSION...Dye
AVIATION...26Hazardous Weather Outlook National Weather Service Rapid City SD 208 AM MST Thu Dec 9 2021 SDZ001-002-012>014-WYZ071-101400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northeastern Crook- 208 AM MST Thu Dec 9 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-025-032-072-073-WYZ054-056-057-101400- Northern Black Hills-Northern Foot Hills-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northern Campbell-Western Crook-Wyoming Black Hills- 208 AM MST Thu Dec 9 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Light snow will start tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow will end Friday, with a few inches of accumulation possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026>031-041>044-046-047-049-074-WYZ055-058-101400- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills-Southern Campbell-Weston- 208 AM MST Thu Dec 9 2021 /308 AM CST Thu Dec 9 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Heavy snow will start tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heavy snow will end Friday. See the latest Winter Weather Message (WSWUNR) for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MST THU DEC 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM SNOW HILL CITY 43.93N 103.58W
12/09/2021 E3.0 INCH PENNINGTON SD NWS EMPLOYEE
STARTED AS GRAUPEL. ROADS ARE VERY SLICK
&&
NWSThe national radar mosaic for the moment the first event began.
4 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991525, 991530, 991524, 991528, 991527.